Physicians often treat constipation as unimportant

PEOPLE'S PHARMACY

October 12, 1993|By Joe Graedon and Dr. Teresa Graedon | Joe Graedon and Dr. Teresa Graedon,King Features Syndicate

Constipation doesn't capture headlines like AIDS, cancer or heart disease. Although commercials on television play up the importance of "regularity," physicians may dismiss constipation as a minor complaint. But for millions of Americans it can be a major health problem.

Almost 100,000 people are hospitalized each year for constipation-related problems and roughly 900 die.

Paul wrote to tell us that constipation is a constant battle. Because he has a bowel movement almost every day, his doctor does not consider this problem worth treating. But Paul hates to strain. He learned as a kid that a daily bowel movement was essential to good health and it bothers him to work so hard to achieve it.

This discrepancy between Paul's definition of constipation and that of his doctor is not unusual. Physicians tend to judge this problem by objective criteria like the number of days between bowel movements. Some patients may also define constipation in terms of frequency, but others are more concerned with the effort involved. Still others take their cue from stool consistency, complaining of little hard marbles.

Constipation, however it is defined, shouldn't be underestimated. In a study published in the Archives of Family Medicine, an elderly gentleman rated constipation as his second most serious health problem, right after the neuropathy that affected his legs and made it difficult for him to get around.

His heart disease, his failing vision and his prostate problem that required daily catheterization all seemed to him less significant than constipation. Because of the impact that constipation can have on their sense of health and well-being, patients become upset when doctors fail to warn them that a prescribed medication may interfere with bowel function.

Many common drugs, from blood pressure medicines like Calan, Isoptin, Procardia, Vascor or Verelan, to anti-depressants such as Elavil, Tofranil and Norpramin can all contribute to bathroom delays.

It's little wonder that Americans are in love with laxatives and enemas. Hundreds of millions of dollars are spent each year on these over-the-counter remedies. But overuse of such products can be a serious problem. One young woman wrote to tell us that she is addicted to laxatives, relying on up to 20 pills a day. Whenever she stops, constipation overwhelms her.

Relying on stimulant chemicals like aloe, cascara sagrada, senna, phenolphthalein or castor oil can be irritating to the digestive tract. Some of these compounds can interfere with nutrition and make a person more susceptible to weakened bones.

Experts rarely recommend laxatives as a primary treatment for constipation. Instead, they suggest that people increase their intake of dietary fiber (10 to 20 grams daily) and fluids (at least 6 cups daily). Exercise is also very important. If these approaches are not sufficient, a bulk-forming laxative such as psyllium (Metamucil, Per Diem Fiber, Reguloid, Serutan, etc.) or polycarbophil (Fiberall Tablets, FiberCon, Mitrolan) may be the next step.

Physicians need to take this common complaint more seriously. With good guidance, many people can avoid both constipation and laxative abuse.

When I went in for my annual checkup, my doctor said I was probably entering menopause and gave me an anti-depressant called Zoloft. I told him I didn't need an anti-depressant because I didn't feel depressed. I wasn't down, unhappy or weepy. In fact I am a happy person. He said a person doesn't have to feel down to have clinical depression and the drug would make me feel better.

Soon after I started Zoloft I became afraid and paranoid. I had a pounding pressure in my head and couldn't sleep. This was strange because normally I am a good sleeper. Later on I had feelings of being worthless and did nothing but sit and cry. My eyes burned, my head hurt and I was thinking of suicide. When I stopped the pills I got back to my own cheerful self. Why did this anti-depressant depress me so badly?

Just because a woman is going through menopause doesn't necessarily mean she is going to be depressed.

Zoloft (sertraline) is a new anti-depressant, similar to the popular drug Prozac (fluoxetine). While many do well on such drugs, reports have surfaced that a few people taking Zoloft may experience aggravated depression, a paranoid reaction or suicidal thoughts. Such side effects are considered infrequent, affecting fewer than one person in 100, but it sounds like you might be that one.

Joe Graedon is a pharmacologist. Dr. Teresa Graedon is a medical anthropologist and nutrition expert.

Baltimore Sun Articles
|
|
|
Please note the green-lined linked article text has been applied commercially without any involvement from our newsroom editors, reporters or any other editorial staff.